Alert archive / Nevada / Winter Storm Warnings in 2008
Winter Storm Warning 5, NWS Elko, NV
NWS Elko, NV issued this winter storm warning at Dec 23, 2008, 3:23 PM PST for 5 counties in Nevada. It took effect at Dec 24, 2008, 7:00 AM PST. It was in force for 37 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2008, 3:23 PM PST (23:23 UTC)
- In effect from
- Dec 24, 2008, 7:00 AM PST
- Expired
- Dec 25, 2008, 8:00 PM PST
- In force
- 37 hr
- Issued by
- NWS Elko, NV
Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV, White Pine County, NV
The radar
The Elko radar (KLRX), 56 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this winter storm warning went out at Dec 23, 2:59 AM PST, 12 hours 24 minutes earlier.
Area forecast discussion, Dec 23, 2:59 AM PST, 12 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 259 AM PST TUE DEC 23 2008 .SYNOPSIS...PERIODS OF UNSETTLED WEATHER CAN BE EXPECTED THROUGH THE REMAINDER OF THE WEEK. A WINTER STORM WILL AFFECT THE REGION CHRISTMAS EVE AND CHRISTMAS DAY...WITH MODERATE SNOW ACCUMULATIONS POSSIBLE ACROSS NORTHERN AND CENTRAL NEVADA. && .SHORT TERM...TODAY THROUGH CHRISTMAS DAY. LIGHT SNOW FELL ALL LAST EVENING AND INTENSIFIED A BIT BEFORE MIDNIGHT IN THE ELKO AND SPRING CREEK AREAS. APPEARS LASTEST GFS AND NAM MODELS HIT ON THIS VERY WELL. MODELS SHOWING A WEAK EMBEDDED SHORT WAVE MOVING THROUGH EASTERN NV ATTM. AROUND MIDNIGHT...BEGAN SEEING SOME RENEWED DEVELOPMENT NEAR WINNEMUCCA. MODELS ALSO DEPICT ANOTHER WAVE TO MOVE THROUGH EARLY THIS MORNING THROUGH THE DAY. PRECIPITATION BANDING DOES DIFFER BETWEEN THE AFOREMENTIONED MODELS WITH THIS SECONDARY WAVE. GFS SHOWS A DEEPER WAVE THAT WILL PLACE EMPHASIS OF PRECIP OVER CENTRAL LANDER/EUREKA COUNTIES AND HIGHWAY 50 WHILE NAM MODEL SUGGESTS A TRACK ALONG AND SOUTH OF INTERSTATE 80 IN NORTHERN LANDER/EUREKA COUNTIES. NAM IS ALSO MORE GENEROUS WITH THE PRECIP AMOUNTS...NEARLY DOUBLE THE GFS 0.2 INCHES QPF BETWEEN 12Z AND 18Z. WILL SEE HOW DEVELOPMENT OCCURS OVER THE NEXT COUPLE HOURS. SHORT TERM MODELS ARE IN GOOD AGREEMENT THROUGH CHRISTMAS DAY. INTERMITTENT PERIODS OF SNOWFALL ARE IN THE FORECAST THROUGHOUT. AT BEST...VERY WEAK SHORTWAVE RIDGING FROM WED 00Z THROUGH WED 12Z WILL ALLOW FOR A BREAK BEFORE A PROJECTED SIGNIFICANT CHRISTMAS STORM ROLLS IN. WITH THE WEAK RIDGING BEGINNING TO DISSOLVE WEDNESDAY...AN OVERRUNNING SET-UP IS PLAUSIBLE WITH LIGHT SNOW ACROSS MUCH OF THE REGION. BEST CHANCE WILL BE OVER NW NV WEDNESDAY AFTERNOON. MODELS ARE SHOWING A CUT-OFF LOW DEVELOPING OFF SOUTHERN CALIFORNIA AS THE FLOW ALOFT SPLITS. THE STRONGEST JET FEATURE WILL BE WELL SOUTH OF THE STATE ASSOCIATED WITH THE CUT- OFF FEATURE. THIS LEADS TO AN ISSUE OF DRAWING SOME OF THE PROPOSED MOISTURE AWAY FROM THE LKN FORECAST AREA. HOWEVER...ANTICIPATING SOME JET INTERACTION WITH THE NORTHERN BRANCH TO THE TUNE OF 90KTS AT H7 CHRISTMAS EVE NIGHT. FRONTAL PASSAGE AT THIS TIME IS EXPECTED TO OCCUR CHRISTMAS DAY. ATTM THE SYSTEM APPEARS TO MOVE RATHER RAPIDLY THROUGH THE REGION...SO VALLEY AMOUNTS MAY TOP OUT AT 6 INCHES. HOWEVER 6 TO 12 INCHES OF NEW SNOW IS POSSIBLE ABOVE 6500 FEET BETWEEN CHRISTMAS EVE AND LATE CHRISTMAS DAY. THE FORECAST IS ON TRACK. IF NEXT MODEL RUN IS CONSISTENT WITH LAST RUN...WATCH MAY BE WARRANTED FOR COMBINATION OF STRONG WINDS AND SNOW AMOUNTS. FOR THE TIME BEING...WILL ADJUST POPS TEMPS AND WIND AS NEEDED TO TREND TOWARDS WARNING CRITERIA FOR THURSDAY. .LONG TERM...THURSDAY NIGHT THROUGH NEXT MONDAY. MAIN EMPHASIS AT THE BEGINNING OF THE LONG TERM WILL BE THE CONTINUATION OF A DEEP COLD /MINUS 17 DEG C/ UPPER TROUGH POSITIONED ACROSS THE CWA THURSDAY NIGHT INTO FRIDAY. WEAK EMBEDDED SHORT WAVES WITHIN THE UPPER TROUGH WILL PROVIDE ENOUGH LIFT TO GENERATE SCATTERED SNOW SHOWERS THURSDAY NIGHT INTO FRIDAY WITH A GRADUAL DECREASE IN AREAL COVERAGE AS THE UPPER TROUGH DRIFTS TOWARD THE INTERMOUNTAIN WEST LATER FRIDAY. SPEAKING OF THE UPPER TROUGH...THE MODEL COMPARISON SUGGESTS THE ECMWF IS AT LEAST 12 HOURS SLOWER IN TRANSITIONING THE UPPER TROUGH EASTWARD TOWARD THE INTERMOUNTAIN WEST THAN THE GFS. REVIEW OF THE CANADIAN GLOBAL/UKMET ALSO FAVOR THE SLOWER ECMWF SOLUTION WHICH HPCS MODEL DIAGNOSTIC DISCUSSION IS LEANING TOWARD FOR MODEL CONSENSUS. STRONG WAA OCCURRING BENEATH MID LEVEL HEIGHT RISES AS FLOW BECOMES MORE WEST TO NORTHWEST WILL KEEP A LAYER OF MOISTURE ACROSS THE CWA THROUGH MUCH OF THE WEEKEND. WITH SURFACE TEMPERATURES MODERATING... ANY PRECIPITATION WILL BE IN THE FORM OF A MIX OF RAIN/SNOW SHOWERS ESPECIALLY IN THE VALLEYS. THE UPPER FLOW IS EXPECTED TO REMAIN NEARLY ZONAL KEEPING ANY ARCTIC AIRMASS INTRUSIONS WELL NORTH AND EAST OF THE CWA THROUGH THE MIDDLE OF NEXT WEEK. .AVIATION...WATER VAPOR IMAGERY CURRENTLY INDICATING A SHORT WAVE PIVOTING THROUGH NORTHERN NEVADA WHICH IS SUPPORTING SCATTERED SNOW SHOWERS AND PATCHY MVFR/IFR CONDITIONS AT BOTH WMC/EKO EARLY THIS MORNING. VFR CONDITIONS IN PLACE FURTHER SOUTH AT ELY/TPH. SHORT WAVE MOVES EAST OF THE CWA DIMINISHING THE THREAT OF SNOW SHOWERS AND RESULTING IN VFR CONDITIONS AT ALL TAF SITES THIS AFTERNOON INTO TONIGHT. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 92/92/89
Hazardous weather outlook, Dec 23, 3:25 AM PST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 325 AM PST TUE DEC 23 2008 NVZ013-030>037-241130- NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE- WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- 325 AM PST TUE DEC 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED SNOW SHOWERS WILL CONTINUE TODAY ACROSS MUCH OF THE AREA. SHOWERS WILL TAPER OFF BY EARLY EVENING PROVIDING FOR COLDER OVERNIGHT TEMPERATURES. SOME LOCATIONS WILL DIP INTO THE SINGLE DIGITS TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PERIODS OF SNOWFALL WILL CONTINUE THROUGH THE WEEKEND. A WINTER STORM IS SETTING UP TO AFFECT THE REGION CHRISTMAS EVE AND CHRISTMAS DAY. 3 TO 6 INCHES OF VALLEY SNOW IS POSSIBLE ACROSS MOST OF NORTHERN AND CENTRAL NEVADA...1 TO 2 FEET OF SNOW IS POSSIBLE FOR THE MOUNTAINS OF NORTHERN NEVADA. GUSTY WINDS WILL ALSO ACCOMPANY THIS STORM SYSTEM WHICH WILL LEAD TO WIDESPREAD BLOWING AND DRIFTING SNOW CHRISTMAS DAY. DEPENDING ON THE EXACT TRACK OF THIS STORM SYSTEM...VALLEY SNOW AMOUNTS COULD POTENTIALLY BE HIGHER THAN WHAT IS CURRENTLY EXPECTED. TRAVELERS ON OR AROUND CHRISTMAS DAY ARE URGED TO USE CAUTION AND TO MONITOR THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS AND SNOWFALL AMOUNTS ACCORDING TO STANDARD OPERATING PROCEDURES. LW
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 2:31 PM PST | Wind Advisory | LKN | Elko, Eureka, Lander, White Pine | 40 hr |
| Dec 23, 3:23 PM PST | Winter Storm Watch | LKN | Elko, Eureka, Lander, White Pine | 23 hr |
Nearby
Winter Storm Warnings in Nevada, 2008Every winter storm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.